Puerto Rico, 2013

Flash Flooding and Heavy Rain in Puerto Rico, August 29, 2013

August 29, 2013 · NWS SJU · 5 events in 3 counties and zones

Showers and thunderstorms developed across western Puerto Rico and across the San Juan Metropolitan area. These activity was due to sea breeze convergence, diurnal heating and orographic effects.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Showers and thunderstorms developed across western Puerto Rico and across the San Juan Metropolitan area. These activity was due to sea breeze convergence, diurnal heating and orographic effects.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 29, 2:56 PM AST, 40 minutes earlier.

Area forecast discussion, Aug 29, 2:56 PM AST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
256 PM AST THU AUG 29 2013

.SYNOPSIS...UPPER LEVEL RIDGE EXPECTED TO CONTINUE NORTH OF THE
LOCAL AREA UNTIL LATE TO NIGHT...BEFORE AN UPPER TROUGH MOVES IN
FROM THE NORTHEAST LATE TONIGHT INTO FRIDAY. THIS WILL CREATE
MORE UNSTABLE CONDITIONS ON FRIDAY AS A TROPICAL WAVE ALSO
APPROACHES THE LOCAL AREA ON FRIDAY. THIS COMBINATION SHOULD LEAD
TO AN INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY TONIGHT INTO
FRIDAY. THEREAFTER...AFTERNOON CONVECTION IS EXPECTED OVER PUERTO
RICO...ESPECIALLY ACROSS THE INTERIOR AND WESTERN SECTIONS OF
PUERTO RICO.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS DEVELOPED ACROSS WESTERN PUERTO RICO AND
ACROSS THE SAN JUAN METROPOLITAN AREA. THE FORMER WERE DUE TO SEA
BREEZE CONVERGENCE...DIURNAL HEATING AND OROGRAPHIC LIFTING...THE
LATTER WERE DUE TO A PERSISTENT STREAMER OFF THE HIGHER ELEVATIONS
OF EASTERN PUERTO RICO...CAUSING FLOODING OF URBAN AND POOR
DRAINAGE AREAS.

RAIN IS EXPECTED ACROSS THE LOCAL ISLANDS THROUGH THE
WEEKEND...MOSTLY ON FRIDAY WITH SATURDAY HAVING AFTERNOON
CONVECTION ACROSS WESTERN AND INTERIOR PUERTO RICO. SUNDAY AND
MONDAY APPEARS TO BE THE DRIEST DAYS OF THE NEXT 7 DAYS WITH
PRECIPITABLE WATER DROPPING DOWN TO UNDER 1.4 INCHES ACCORDING TO
THE GFS. THE EXPECTED PATTERN FOR NEXT WEEK LOOKS RAINY STARTING
ON TUESDAY...WHEN THE GFS SHOWS A SHARP INCREASE IN PRECIPITABLE
WATER FOR THE REST OF THE WEEK...WITH VALUES OVER 2 INCHES.

&&

.AVIATION...SHRA/TSRA ACTIVITY AFFECTING TJBQ AND THE VICINITY OF
TJSJ EXPECTED TIL 29/22Z...LEAVING MAINLY VFR CONDS ACROSS THE
LOCAL TERMINALS OVERNIGHT. PASSING SHRA EXPECTED OVERNIGHT AND
INTO TOMORROW DUE TO APPROACHING TROPICAL WAVE. PERIODS OF
REDUCED VISIBILITIES AND LOWER CIGS ARE POSSIBLE AS SHRA PASS OVER THE
ISLANDS. WINDS TO REMAIN FROM THE E TO ESE OVERNIGHT. TEMPO GROUP
AND PREVAILING SHRA WERE LEFT OUT OF TAF DUE TO SOME UNCERTAINTY
BUT AN INCREASE IN SHRA ACTIVITY IS EXPECTED TONIGHT INTO FRIDAY.

&&

.MARINE...MODERATE WINDS AND SEAS OF 2 TO 4 FEET ARE EXPECTED
ACROSS THE LOCAL WATERS. SEAS UP TO 5 FEET ARE POSSIBLE ACROSS
THE OFFSHORE ATLANTIC WATERS. LOCALLY FRESH WINDS AND SEAS 4 TO 6
FEET CAN BE EXPECTED DURING THE LABOR WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  89  78  91 /  30  40  30  30
STT  79  90  80  89 /  40  30  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

09/25
Hazardous weather outlook, Aug 29, 6:06 AM AST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
606 AM AST THU AUG 29 2013

AMZ710>745-PRZ001>013-301015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
606 AM AST THU AUG 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS WITH THUNDERSTORMS WILL DEVELOP ACROSS WEST AND NORTHWEST
PUERTO RICO THIS AFTERNOON. THESE SHOWERS AND THUNDERSTORMS HAVE
THE CAPABILITY OF PRODUCING MODERATE TO HEAVY RAINFALL WHICH MAY
LEAD TO URBAN FLOODING.

SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE TONIGHT AS TROPICAL
WAVE MOVES ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EARLY FRIDAY MORNING THROUGH FRIDAY NIGHT...A MID TO UPPER LEVEL
TROUGH AND A TROPICAL WAVE WILL INTERACT OVER THE EASTERN
CARIBBEAN TO PRODUCE CLOUDINESS AND SHOWERS WITH THUNDERSTORMS
ACROSS THE LOCAL ISLANDS. PERIODS OF HEAVY RAINFALL AND URBAN AND
SMALL STREAM FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...REPORTS OF LOCALLY HEAVY RAINFALL
AND FLOOD ARE GREATLY APPRECIATED.

AMZ715-725-VIZ001-002-301015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
606 AM AST THU AUG 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE TONIGHT AS TROPICAL
WAVE MOVES ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EARLY FRIDAY MORNING THROUGH FRIDAY NIGHT...A MID TO UPPER LEVEL
TROUGH AND A TROPICAL WAVE WILL INTERACT OVER THE EASTERN
CARIBBEAN TO PRODUCE CLOUDINESS AND SHOWERS WITH THUNDERSTORMS
ACROSS THE LOCAL ISLANDS. PERIODS OF HEAVY RAINFALL AND URBAN AND
SMALL STREAM FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION WILL NOT BE
NEEDED TODAY.

In the hours before

Special weather statement, Aug 29, 2:53 PM AST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
253 PM AST THU AUG 29 2013

PRC001-003-005-011-071-081-083-099-131-141-292000-
ANASCO PR-LARES PR-MOCA PR-UTUADO PR-SAN SEBASTIAN PR-ADJUNTAS PR-
LAS MARIAS PR-AGUADILLA PR-ISABELA PR-AGUADA PR-
253 PM AST THU AUG 29 2013

AT 243 PM AST...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED A
CLUSTER OF STRONG THUNDERSTORMS DEVELOPING OVER THESE AREAS AND
MOVING WEST NORTHWEST AROUND 15 MPH. THE STRONGEST STORMS WERE IN
AND AROUND LARES AND SAN SEBASTIAN.

HEAVY RAINS WILL CONTINUE TO FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS
THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY
ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD
WATERS.

INTENSE LIGHTNING IS OCCURRING WITH THESE STORMS AS WELL AS THE
POSSIBILITY OF STRONG GUSTY WINDS. IF OUTDOORS...STAY AWAY FROM
ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN
INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING
TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THESE THUNDERSTORMS PASS BY.

RAM
Special weather statement, Aug 29, 3:07 PM AST, 29 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO SERVICIO
NACIONAL DE METEOROLOGIA SAN JUAN PR
253 PM AST JUEVES 29 DE AGOSTO DE 2013

PRC001-003-005-011-071-081-083-099-131-141-292000-
ANASCO PR-LARES PR-MOCA PR-UTUADO PR-SAN SEBASTIAN PR-ADJUNTAS PR-
LAS MARIAS PR-AGUADILLA PR-ISABELA PR-AGUADA PR-
253 PM AST JUEVES 29 DE AGOSTO DE 2013

A LAS 2:43 PM AST...METEOROLOGOS DEL SERVICIO NACIONAL DE
METEOROLOGIA DETECTARON UNA AREA DE TRONADAS FUERTES DESARROLLANDOSE
SOBRE ESTAS AREAS Y MOVIENDOSE AL OESTE NOROESTE A 15 MPH. LAS
TRONADAS MAS FUERTES ESTAN OCURRIENDO ALREDEDOR DE LARES Y SAN
SEBASTIAN.

LLUVIAS FUERTES PUDIERAN INUNDAR AREAS BAJAS TALES COMO BADENES Y
ALCANTARILLAS. EVITE ESTAS AREAS Y NO INTENTE CRUZAR CALLES NI
CARRETERAS INUNDADAS YA QUE PUDIERA SER ARRASTRADO POR LAS
CORRIENTES DE AGUA. LOS NIVELES DE AGUA DE RIACHUELOS Y RIOS
PUDIERAN AUMENTAR TAMBIEN...POR LO QUE SE LES RECOMIENDA QUE BUSQUEN
LUGARES MAS ALTOS.

SE REPORTAN RELAMPAGOS INTENSOS CON ESTAS TRONADAS AL IGUAL QUE LA
POSIBILIDAD DE RAFAGAS FUERTES. SI SE ENCUENTRA EN EL
EXTERIOR...ALEJESE DE LOS OBJETOS ALTOS TALES COMO ARBOLES. MUEVASE
A UN EDIFICIO SI ES POSIBLE. SI SE ENCUENTRA EN EL INTERIOR...
MANTENGASE ALEJADO DE VENTANAS Y PUERTAS Y EVITE USAR TELEFONOS A
MENOS QUE SEA UNA EMERGENCIA. TRATE DE DESCONECTAR ENSERES
ELECTRICOS ANTES DE LA LLEGADA DE LA TRONADA.

RAM/ACP

The radar

The San Juan radar (TJUA), 30 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Bayamon

When
August 29, 3:36 PM AST
Where
Bayamon County, 2.01 mi NNE of Bayamon to 1.87 mi NNE of Bayamon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.375, -66.154

Santa Rosa sector, Sierra Linda sector, and Lomas Verdes were reported flooded.

Flash Flood, Guaynabo

When
August 29, 3:51 PM AST to 6:30 PM AST
Where
Guaynabo County, 7.07 mi NW of Guaynabo to 6.71 mi NW of Guaynabo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.400, -66.108

Road PR-19 in front of Garden Hills sector was reported flooded.

Flash Flood, San Juan

When
August 29, 3:56 PM AST to 6:30 PM AST
Where
San Juan County, 2.99 mi NW of San Juan to 2.75 mi NW of San Juan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.414, -66.078

Rio Puerto Nuevo was reported out of its banks.

Heavy Rain, Guaynabo

When
August 29, 4:28 PM AST to 6:30 PM AST
Where
Guaynabo County, 5.69 mi WNW of Guaynabo to 5.59 mi WNW of Guaynabo
Reported by
Broadcast Media
Coordinates
18.358, -66.111

Anchor Meteorologist reported very heavy rainfall at WLII TV station Channel 11 in Guaynabo. 4.52 inches were reported at the station.

Flash Flood, San Juan

When
August 29, 4:52 PM AST to 6:30 PM AST
Where
San Juan County, 0.18 mi S of San Juan to 0.24 mi S of San Juan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.377, -66.050

San Claudio Avenue was reported flooded an impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2013Every state in 2013This day in weather historyWarnings in Puerto Rico, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475609, 475822, 475883, 475884, 475885.